Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC

April 17, 1997Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 17, 1997, 4:04 PM EDT for Craven County, North Carolina. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 1997, 4:04 PM EDT (20:04 UTC)
Expired
Apr 17, 1997, 4:15 PM EDT
In force
11 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:10 PM EDTThunderstorm WindHavelock, NCTrees downed on power lines on Blandia Road near Adams Creek Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 171959 RRA
SVRMHX
NCC049-172015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
404 PM EDT THU APR 17 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHERN CRAVEN COUNTY
 
AND THE ADJACENT WATERS OF THE NEUSE RIVER
 
 
AT 400 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES
WEST NORTHWEST OF NEWPORT. THIS STORM IS MOVING NORTHEAST AT 20 MPH AND
WILL BE AFFECTING HAVELOCK AND CHERRY POINT BY 415 PM.
 
LARGE HAIL UP TO 1 INCH IN DIAMETER IS THE PRIMARY THREAT FROM THIS
STORM BUT ISOLATED WIND GUSTS IN EXCESS OF 58 MPH ARE ALSO POSSIBLE AS
THIS STORM PASSES THROUGH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
JME/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:55 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 17, 1:55 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 PM EDT THU APR 17 1997

RDU: TNT...20/40% CHC EVE SHWR/TSTM THEN CLR/PC WINDY AND COLD OVN.
LOW 40S WITH LO/MID 40S OB. WE ALSO PROB NEED TO MENTION MINOR
SNDSIDE FLDG FOR OB LATE TNT INTO FRI.  FRI...WINDY/CHILLY...S CST
M/S. CNTRL CST ON W AND N P/S IS PROB BTR. UPP 50S MANY SPOTS WITH
NR 50 OB. FRI NGT...CLR/PC COLD. UPP30S/LO 40S...40-45 OB. SAT...P/S.
ARND 70 WITH NR 60 OB.

DISC: LIFT ASSOCIATED WITH UPP TROF AND FNT TO PASS THRU REG FRM NOW
UNTIL 00Z. C-BRZ BNDRY IS HERE AND THIS COMBINED WITH SFC TROF AND
FNT WL BRNG BEST CHC FOR LATE AFT/EVE SHWR/TSTM TO AREAS NR CST WHERE
DWPTS HIGHER. LTR TNT JUST A FEW CU AND CAA BEGINS IN EARNEST. ON
FRI THERE IS PLENTY OF DNSLOPE FLOW AND SUBSIDENCE. HOWEVER...IT IT
TREMENDOUSLY COLD ALFT WITH -25 TO -30 AT 50H. NO MATTER HOW MUCH
DNSLOPE INSTABILTY CU/SC WL DEVELOP WITH BEST COVERAGE UP N. WORRIED
NRN AREAS WL END UP M/CLDY. COLD FRI NGT BUT STILL SOME BRZ. INLAND
AREAS WL SEE SOME 30S BUT BELIEVE FROST/FRZ PROBS OK AT THIS PT FOR
MHX CWA. MDLS INCRNG RH ON SAT. THERE IS ALOT OF DNSLOPE FLOW AT ALL
LVLS AND DONT THINK MUCH HAPPENS. P/S OK AND A LITTLE MILDER.

CWF...COORD WITH ILM. TRICKY. LONGER TERM BEST GRAD IS OVR N BUT WRMR
WTR IS DOWN S. ETA/NGM BNDRY LYR WNDS PROB A TIDGE UNDRDONE WITH
STRNG CAA. BELIEVE I WL LET GALE STAND UP N AND STRNG SCA WITH 30 KT
DOWN S AND OVR SNDS. IF LONGER TERM GALES DVLP OVR SRN WTRS/SNDS
THEN LTR SHFTS ONLY HAV TO TAKE IT UP 5 KT. AS MENTIONED ABV MINOR
SNDSIDE FLOODING PSBL WITH THIS EVENT AND WL WRITE MWS LTR.

.MHX...GALE WARNING CSTL WATERS CAPE LOOKOUT N. SCA S OF CAPE
LOOKOUT AND SNDS.

GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.